Advertisement

Raised Intracranial Pressure Secondary to Vitamin Overdose

Published:December 16, 2015DOI:https://doi.org/10.1016/j.amjmed.2015.11.023
      To The Editor:
      Use of vitamin supplements is highly prevalent,
      • Gahche J.
      • Bailey R.
      • Burt V.
      • et al.
      Dietary supplement use among US adults has increased since NHANES III (1988-1994).
      and Vitamin A is frequently included in these supplements. Vitamin A toxicity has been associated with raised intracranial pressure. We report a patient for whom multivitamin ingestion was associated with neurological symptoms that mimicked acute stroke.

      Case Report

      A 33-year-old man with no significant past medical history was referred urgently to the stroke team from his general practitioner. He presented 1 week following an episode of gradual-onset bilateral vertical diplopia, paresthesia of the right lower jaw and both arms, as well as balance disturbance lasting about 3 hours. He also described an episode of blurred vision with headache and vomiting lasting 1-2 hours, which had occurred 1 month previously. Both of these events were precipitated by squatting in the gym. He had a family history of ischemic stroke in his mother and in several other relatives on the maternal side. Examination on presentation was normal, with no sensory or pyramidal signs. There was no ophthalmoplegia present, and examination of the optic discs was normal. Blood tests were all within normal limits and electrocardiogram showed no abnormalities. Regrettably, a serum vitamin A level was not obtained.
      He was investigated initially for a possible posterior circulation stroke, but brain imaging, including magnetic resonance with diffusion weighting and magnetic resonance angiography of extracranial and intracranial vessels, was normal. Subsequent review of his history revealed that the patient had recently started a new fitness regime with associated ingestion of multivitamin supplements. He had taken one serving/day for a period of 3 months, equating to 9900 IU of vitamin A/day (Table). A lumbar puncture performed subsequently demonstrated an opening pressure of 31 cm H2O with normal cerebrospinal fluid constituents. A computed tomography venogram of the intracranial circulation excluded venous sinus thrombosis. He was advised to cease ingestion of the supplements. When contacted 1 month following discharge, the patient stated that he had no further symptoms.
      TableSelected Ingredients of Supplement
      IngredientAmount/Serving% of Recommended Daily Intake
      Calories40
      Carbohydrate5 g<2%
      Protein5 g8%
      Vitamin A9900 IU198%
      Vitamin C1 g1667%
      Vitamin D680 IU170%
      Vitamin E300 IU1000%
      Thiamin76 mg5067%
      Riboflavin76 mg4471%
      Niacin82 mg410%
      Vitamin B6180 mg9000%
      Folic Acid400 μg100%
      Vitamin B1250 μg800%
      Biotin300 μg100%
      Pantothenic acid76 mg760%
      Calcium2 g200%
      Phosphorus1330 mg133%
      Iodine150 μg100%
      Magnesium400 mg100%
      Zinc30 mg200%
      Selenium50 μg71%
      Copper600 μg30%
      Manganese5 mg250%
      Chromium60 μg50%
      Potassium200 μg6%

      Discussion

      This case demonstrates an association between neurological symptoms, raised intracranial pressure, and ingestion of multivitamins. We suspect this patient's symptoms were caused by vitamin A toxicity. We could not find convincing evidence to suggest that the other ingredients in the supplement pill may have contributed to symptoms. For many years a link between vitamin A overdose and raised intracranial hypertension has been explored.
      • Lombaert A.
      • Carton H.
      Benign intracranial hypertension due to A-hypervitaminosis in adults and adolescents.
      Moreover, some of the side effects of treatment with isotretinoin (a vitamin A analogue) can resemble the classic symptoms of raised intracranial pressure.
      • Fraunfelder F.W.
      • Fraunfelder F.T.
      • Corbett J.J.
      Isotretinoin-associated intracranial hypertension.
      Unfortunately, serum measurement of vitamin A levels is unhelpful in establishing the diagnosis.
      • Tabassi A.
      • Salmasi A.H.
      • Jalali M.
      Serum and CSF vitamin A concentrations in idiopathic intracranial hypertension.
      Furthermore, most of the evidence for a causative link has come from case reports or trials where intracranial pressure is not directly measured.
      • Fraunfelder F.W.
      • Fraunfelder F.T.
      Evidence for a probable causal relationship between tretinoin, acitretin, and etretinate and intracranial hypertension.
      Over-the-counter supplements are taken by up to half of all adults and are associated with adverse outcomes.
      • Geller A.I.
      • Shehab N.
      • Weidle N.J.
      • et al.
      Emergency department visits for adverse events related to dietary supplements.
      These are unlicensed and can be purchased easily in large quantities. The potential for toxicity is poorly advertised. It is important, therefore, for clinicians to take a thorough drug history, including vitamin supplements, and to maintain a clinical suspicion of toxicity in the differential diagnosis of neurological presentations.

      References

        • Gahche J.
        • Bailey R.
        • Burt V.
        • et al.
        Dietary supplement use among US adults has increased since NHANES III (1988-1994).
        NCHS Data Brief. 2011; : 1-8
        • Lombaert A.
        • Carton H.
        Benign intracranial hypertension due to A-hypervitaminosis in adults and adolescents.
        Eur Neurol. 1976; 14: 340-350
        • Fraunfelder F.W.
        • Fraunfelder F.T.
        • Corbett J.J.
        Isotretinoin-associated intracranial hypertension.
        Ophthalmology. 2004; 111: 1248-1250
        • Tabassi A.
        • Salmasi A.H.
        • Jalali M.
        Serum and CSF vitamin A concentrations in idiopathic intracranial hypertension.
        Neurology. 2005; 64: 1893-1896
        • Fraunfelder F.W.
        • Fraunfelder F.T.
        Evidence for a probable causal relationship between tretinoin, acitretin, and etretinate and intracranial hypertension.
        J Neuroophthalmol. 2004; 24: 214-216
        • Geller A.I.
        • Shehab N.
        • Weidle N.J.
        • et al.
        Emergency department visits for adverse events related to dietary supplements.
        N Engl J Med. 2015; 373: 1531-1540